Alert archive / Washington / High Surf Warnings in 2012

High Surf Warning 3, NWS Seattle, WA

February 25, 2012

NWS Seattle, WA issued this high surf warning at Feb 25, 2012, 8:42 AM PST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2012, 8:42 AM PST (16:42 UTC)
Expired
Feb 25, 2012, 10:00 PM PST
In force
13 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WHUS46 KSEW 251642
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
842 AM PST SAT FEB 25 2012

...COMBINED SEAS UP TO 30 FEET OCCURRING ON THE COAST TODAY...

.WESTERLY SWELL OF 20 TO 25 FEET...AND NORTHWEST GALE FORCE WINDS
CAUSING WESTERLY WIND WAVES UP TO 15 FEET...WILL DRIVE COMBINED
SEAS AS HIGH AS 30 FEET TODAY INTO THIS EVENING. THE HIGH TIDE
TODAY IS NOT ESPECIALLY HIGH BUT THE LARGE WAVES COULD CAUSE
PROBLEMS ON THE LA PUSH SOUTH JETTY.

WAZ516-260045-
/O.UPG.KSEW.SU.Y.0006.120225T1800Z-120226T0600Z/
/O.NEW.KSEW.SU.W.0003.120225T1642Z-120226T0600Z/
/O.CON.KSEW.CF.W.0001.120225T1800Z-120226T0600Z/
NORTH COAST-
842 AM PST SAT FEB 25 2012

...HIGH SURF WARNING IN EFFECT FOR THE ENTIRE COAST UNTIL 10 PM
PST THIS EVENING... 
...COASTAL FLOOD WARNING REMAINS IN EFFECT FOR THE LA PUSH AREA
ONLY UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT.

* SWELLS...WEST 20 TO 25 FEET.

* TIME OF HIGH TIDE...230 PM SATURDAY.

* PREDICTED TIDE...7.4 FEET.

* EXPECTED TIDAL ANOMALY...UP TO 1 FOOT.

* TIMING...COMBINED SEAS...SWELL PLUS WIND WAVES...ARE LIKELY TO
  REACH AS HIGH AS 30 FEET UNDER THE INFLUENCE OF STRONG WEST
  WINDS. A HIGH WIND WARNING FOR WEST WINDS OF 30 TO 40 MPH WITH
  GUSTS TO 55 MPH IS ALSO IN EFFECT.

* IMPACTS...THOUGH THE TIDE IS NOT ESPECIALLY HIGH...WAVES OF 25
  FEET OR MORE COULD CAUSE PROBLEMS AT THE SOUTH JETTY OF LA PUSH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. RESIDENTS IN THE WARNED AREA SHOULD BE ALERT FOR RISING
WATER...AND TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$

WAZ517-260045-
/O.UPG.KSEW.SU.Y.0006.120225T1800Z-120226T0600Z/
/O.NEW.KSEW.SU.W.0003.120225T1642Z-120226T0600Z/
CENTRAL COAST-
842 AM PST SAT FEB 25 2012

...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

* SWELLS...WEST SWELL OF 20 TO 25 FEET. COMBINED SEAS...SWELL PLUS
  WIND WAVES...ARE LIKELY TO REACH AS HIGH AS 30 FEET UNDER THE
  INFLUENCE OF STRONG WEST WINDS. A HIGH WIND WARNING FOR WEST
  WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH IS ALSO IN EFFECT.

* TIMING...LARGE WAVES WILL REACH THE COAST TODAY THROUGH THIS 
  EVENING.

* IMPACTS...POWERFUL BREAKING WAVES WILL MAKE IT VERY DANGEROUS 
  TO FISH OR OBSERVE WAVES FROM ROCKS...JETTIES...OR 
  BREAKWATERS. UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF 
  GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
424 
WHUS46 KSEW 252334
CFWSEW

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
334 PM PST SAT FEB 25 2012

...COMBINED SEAS UP TO 30 FEET OCCURRING ON THE COAST THIS
EVENING...

.WESTERLY SWELL OF 20 TO 25 FEET...AND NORTHWEST GALE FORCE WINDS
CAUSING WESTERLY WIND WAVES UP TO 15 FEET...WILL DRIVE COMBINED
SEAS AS HIGH AS 30 FEET THIS EVENING. THE LARGE WAVES COULD CAUSE
PROBLEMS ON THE LA PUSH SOUTH JETTY.

WAZ516-260600-
/O.CON.KSEW.CF.W.0001.000000T0000Z-120226T0600Z/
/O.CON.KSEW.SU.W.0003.000000T0000Z-120226T0600Z/
NORTH COAST-
334 PM PST SAT FEB 25 2012

...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* SWELLS...WEST 20 TO 25 FEET.

* TIME OF NEXT HIGH TIDE...245 AM SUNDAY.

* PREDICTED TIDE...8.4 FEET.

* EXPECTED TIDAL ANOMALY...NEGLIGIBLE.

* TIMING...COMBINED SEAS...SWELL PLUS WIND WAVES...WILL REMAIN IN
  THE 25-30 FOOT RANGE THIS EVENING. BOTH SWELLS AND WIND WAVES
  WILL DIMINISH CONSIDERABLY OVERNIGHT. BY THE TIME OF THE NEXT
  HIGH TIDE...245 AM SUNDAY...COMBINED SEAS ARE LIKELY TO HAVE
  FALLEN TO 17-20 FEET.

* IMPACTS...THOUGH THE TIDE IS FALLING...WAVES OF 25 TO 30 FEET
  COULD CAUSE PROBLEMS AT THE SOUTH JETTY OF LA PUSH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR
IMMINENT. RESIDENTS IN THE WARNED AREA SHOULD BE ALERT FOR RISING
WATER...AND TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$

WAZ517-260600-
/O.CON.KSEW.SU.W.0003.000000T0000Z-120226T0600Z/
CENTRAL COAST-
334 PM PST SAT FEB 25 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* SWELLS...WEST SWELL OF 20 TO 25 FEET. COMBINED SEAS...SWELL PLUS
  WIND WAVES...WILL REMAIN IN THE 25-30 FOOT RANGE THIS EVENING.
  BOTH SWELLS AND WIND WAVES WILL DIMINISH CONSIDERABLY OVERNIGHT.

* IMPACTS...POWERFUL BREAKING WAVES WILL MAKE IT VERY DANGEROUS 
  TO FISH OR OBSERVE WAVES FROM ROCKS...JETTIES...OR 
  BREAKWATERS. UNWARY BEACH WALKERS CAN EASILY BE CAUGHT OFF 
  GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE WARNED AREA...PRODUCING DEADLY RIP CURRENTS AND
SOME BEACH EROSION.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf warning went out at Feb 25, 3:30 AM PST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 25, 3:30 AM PST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST SAT FEB 25 2012

.SYNOPSIS...STRONG ONSHORE FLOW INTO WESTERN WASHINGTON WILL PRODUCE
BLUSTERY WINDS TODAY ALONG WITH SHOWERS AND HEAVY MOUNTAIN SNOW. LOW
PRESSURE ALOFT OVER THE REGION IS EXPECTED TO BRING AN UNSEASONABLY
COOL AIR MASS TONIGHT AND SUNDAY WITH SOME SHOWERS POSSIBLY
RESULTING IN LOCAL LOWLAND SNOW ACCUMULATION. HIGHER PRESSURE ALOFT
IS FORECAST MONDAY FOR SOME SUNSHINE BEFORE A SERIES OF PACIFIC
WEATHER SYSTEM RENEW A COOL WET PATTERN THE REST OF NEXT WEEK.

&&

.SHORT TERM...GOT A SCORECARD? A LOT GOING ON. LAST EVENINGS COLD
FRONT MOVED EAST OF THE CASCADES. THE ASSOCIATED SURFACE LOW IS
TRACKING EAST ACROSS SOUTHERN BC. STRONG LOW LEVEL ONSHORE FLOW IS
UNDERWAY IN WESTERN WA. CURRENT MARINE WARNINGS AND ONSHORE WIND
WARNINGS AND ADVISORIES WERE SHAPING UP AS OF THIS WRITING. THE
WINDS SHOULD BEGIN EASING THIS AFTERNOON AS THE ONSHORE FLOW EASES.

WATER VAPOR SATELLITE IMAGERY SHOWED THE ASSOCIATED UPPER LEVEL
TROUGH MOVING ONSHORE. INFRARED IMAGERY AND DOPPLER WEATHER RADAR
SHOWED LOTS OF SHOWERS ASSOCIATED WITH THE UNSTABLE AIR MASS. BEHIND
THE TROUGH...THE FLOW ALOFT BECOMES MORE NORTHWESTERLY - GOOD FOR
UPSLOPE SNOWFALL IN THE CASCADES AND AGAIN THE CURRENT WINTER STORM
WARNINGS ARE ON TRACK. SNOW AMOUNTS WILL BE IN THE ONE TO PERHAPS 3
FOOT RANGE.

PROGS SHOW ANOTHER UPPER LEVEL TROUGH DIGGING DOWN FROM THE NORTH
TONIGHT AND SUNDAY MAINTAINING SCATTERED SHOWERS. WITH THE COOL AIR
MASS...SOME SHOWERS WILL LIKELY FALL IN THE LOWLANDS IN THE FORM OF
SNOW. ANY ACCUMULATIONS SHOULD BE LIGHT - NO MORE THAN 2 INCHES -
AND QUITE SPOTTY - NOT WIDESPREAD. BEST CHANCE OF ACCUMULATION MAY
BE WITH A PUGET SOUND CONVERGENCE ZONE LATER TONIGHT AND INTO SUNDAY
MORNING. YET DAYTIME TEMPS SHOULD CLIMB INTO THE LOWER 40S MELTING
ANY SNOW.

HIGHER PRESSURE ALOFT IS FORECAST TO BUILD OVER THE REGION SUNDAY
NIGHT AND MONDAY FOR A DRYING TREND WITH CLEARING SKIES. FREEZING
TEMPS LIKELY FOR MUCH OF WESTERN WA MONDAY MORNING. COOL DAY WITH
SOME SUNSHINE AS WELL.  BUEHNER

.LONG TERM...THE REST OF THE WEEK LOOKS COOL AND WET. THE NEXT
PACIFIC WEATHER SYSTEM ARRIVES TUE WITH MORE RAIN...TIMING A BIT
SLOWER THAN PREVIOUS MODEL RUNS. SO LIKELY ALL RAIN VERSUS ANY
POTENTIAL MIXED PRECIPITATION TUE MORNING. THEN SHOWERS WITH THE
ASSOCIATED UPPER LEVEL TROUGH INTO MID WEEK AND MORE MOUNTAIN SNOW.
THEN ANOTHER SYSTEM ARRIVES BEFORE THE END OF THE WEEK TO WELCOME IN
THE MONTH OF MARCH. BUEHNER

&&

.HYDROLOGY...WITH THE OVERALL COOL WEATHER PATTERN AND LOW SNOW
LEVELS...NO FLOODING IS EXPECTED DURING THE NEXT WEEK. BUEHNER

&&

.AVIATION...A STRONG TROUGH OF LOW PRESSURE OVER THE REGION THIS
MORNING WILL SHIFT INLAND TODAY. STRONG ONSHORE FLOW WILL PERSIST
TODAY WITH AT LEAST WIND ADVISORIES UP FOR MUCH OF THE LAND AREA AND
GALE WARNINGS OVER ALL THE MARINE AREAS. THE AIR MASS WILL BE COLD
ALOFT AND UNSTABLE...SO ISOLATED THUNDERSTORMS ARE POSSIBLE WITH ICE
PELLETS OR GRAUPEL. MOUNTAINS OBSCURED. 19

KSEA...STRONG SW GRADIENTS AND WINDY CONDITIONS THIS MORNING. A PSCZ
WILL SET UP JUST NORTH OF SEATTLE AND WINDS WILL EASE OVER SEATTLE
AS THAT OCCURS. I KEPT THE WIND SW FOR SEA TAC WITH THE PSCZ STAYING
JUST NORTH OF THE AIRPORT. MOST OF THE SHOWERS WILL BE SHOVED OFF
INTO THE CASCADES BY THE STRONG FLOW TODAY. COLD AIR ALOFT AND
LIGHTER ONSHORE FLOW WILL ALLOW SCATTERED SNOW SHOWERS TO FALL
SUNDAY. 19

&&

.MARINE...GALE WARNINGS ALL WATERS. NW GALES COASTAL WATERS...WITH A
SW GALE PUGET SOUND BEFORE THE PSCZ SETS UP. A FULL WLY GALE IN THE
STRAIT AND NW FOR ADMIRALTY. WLY GALE NORTHERN WATERS...WITH A
CONVERGENCE ZONE SETTING UP OVER THE SAN JUANS AS WELL BETWEEN THE
SW GALES COMING THRU THE STRAIT AND THE WIND TURNING NW DOWN THE
STRAIT OF GEORGIA TODAY. GRADIENTS WILL EASE TONIGHT AND SUNDAY. BY
LATE SUNDAY THE FLOW WILL TURN NLY...WITH SMALL CRAFT ADVISORY NLY
WIND FOR THE NRN WATERS BETWEEN A 1034MB HIGH OVER B.C. AND LOWER
PRES OVER OREGON SUN NITE. 19

&&

.AVALANCHE...COMPOSED FRIDAY AFTERNOON AND TO BE UPDATED LATER THIS
MORNING - WHILE RECENT HIGH TO EXTREME AVALANCHE CONDITIONS HAVE
SLOWLY ABATED LATE WEDNESDAY THROUGH EARLY FRIDAY...SOME LARGER
SLABS AND DEEPLY BURIED WEAKNESSES REMAIN..MAINLY ABOVE 5 TO 6000
FEET. COMBINED WITH SOME NEW SHALLOW SLABS AND A NEW CRUSTY SLIDING
SURFACE AT LOWER AND MID ELEVATIONS...THE STAGE IS ONCE AGAIN SET
FOR A SUBSTANTIAL DANGER INCREASE FRIDAY AFTERNOON THROUGH SATURDAY.
INCREASING MODERATE SNOW IN THE NORTH SHOULD SPREAD SOUTHWARD FRIDAY
AFTERNOON AND EVENING ALONG WITH INCREASINGLY STRONG WINDS AND BRIEF
WARMING. THIS SHOULD PRODUCE AN INITIAL INCREASE IN THE STILL
CONSIDERABLE DANGER AT HIGHER ELEVATIONS. HOWEVER...WHEN FOLLOWED BY
ADDITIONAL HEAVY SNOWFALL...STRONG WINDS...AND COOLING OVERNIGHT AND
SATURDAY...UP TO TWO FEET OR MORE OF NEW SNOW DRIVEN BY STRONG WINDS
SHOULD PRODUCE AN INCREASINGLY DANGEROUS SNOWPACK. HUMAN TRIGGERED
AVALANCHES SHOULD BECOME VERY LIKELY ABOVE 5 TO 6000 FEET FRIDAY
NIGHT...AND ABOVE 4 TO 5000 FEET SATURDAY...WITH SOME SLIDES IN
HIGHER ELEVATIONS POSSIBLY TRIGGERING ALL OF THE NEW SNOW RECEIVED
SINCE EARLY FEBRUARY. AVALANCHE WARNING TO BE ISSUED SHORTLY FOR
DETERIORATING AVALANCHE CONDITIONS LATE FRIDAY THROUGH EARLY SUNDAY.
REMEMBER THAT CHOICE NOT CHANCE PRODUCES MOST AVALANCHE
ACCIDENTS...AND ITS TIME TO MAKE BETTER CHOICES. RELY ON YOURSELF
AND NOT EQUIPMENT TO MITIGATE THE INCREASING DANGER. MOORE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...WINTER STORM WARNING THROUGH 6 PM PST TODAY FOR THE WEST
      SLOPES OF THE NORTHERN CASCADES ABOVE 1000 FEET.
     WINTER STORM WARNING THROUGH 6 PM PST TODAY FOR THE WEST
        SLOPES CENTRAL CASCADES ABOVE 1000 FEET.
     HIGH WIND WARNING NORTH AND CENTRAL COAST THROUGH 4 PM PST
     TODAY.
     HIGH WIND WARNING ADMIRALTY INLET AREA THROUGH 4 PM PST TODAY.
     WIND ADVISORY TODAY FOR REMAINING ZONES EXCEPT FOR THE
     MOUNTAINS.
     HIGH SURF ADVISORY COAST TODAY.
     COASTAL FLOOD WARNING FOR LA PUSH ON THE NORTH COAST TODAY.

PZ...GALE WARNING ALL WATERS.
     SMALL CRAFT ADVISORY GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Local storm report, Feb 25, 4:47 AM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
447 AM PST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST 1 NW PORT TOWNSEND      48.13N 122.79W
02/25/2012  M56 MPH          JEFFERSON          WA   MESONET

            POINT WILSON HANDAR SITE. SUSTAINED 56 MPH. GUST TO 65.

&&
Local storm report, Feb 25, 4:52 AM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
452 AM PST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     NON-TSTM WND GST ANACORTES               48.49N 122.63W
02/25/2012  M59 MPH          SKAGIT             WA   MESONET

            OBSERVATION TAKEN FROM WEATHER UNDERGROUND DAVIS WEATHER
            STATION AT 350 FT ELEVATION.

&&
Local storm report, Feb 25, 8:41 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
841 AM PST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     SNOW             1 N KIRKLAND            47.71N 122.19W
02/25/2012  M2.0 INCH        KING               WA   TRAINED SPOTTER

            SNOW STARTED AROUND 745 AM, STILL SNOWING. SLUSH ON
            ROADWAYS.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:57 PM PSTWinter Weather AdvisorySEW14 hr
Feb 25, 2:20 PM PSTWind AdvisorySEW8 hr
Feb 25, 2:37 PM PSTSmall Craft AdvisorySEW22 hr

Nearby

High Surf Warnings in Washington, 2012Every high surf warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.